Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Salt Lake City, UT

June 21, 20054 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 21, 2005, 5:22 PM MDT for 4 counties in Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 5:22 PM MDT (23:22 UTC)
Expired
Jun 21, 2005, 6:02 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Morgan County, UT, Rich County, UT, Summit County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 81 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
3481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 212324
SVRSLC
UTC029-033-043-057-220000-
/O.NEW.KSLC.SV.W.0032.050621T2322Z-050622T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 PM MDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORGAN COUNTY IN UTAH
  SOUTH CENTRAL RICH COUNTY IN UTAH
  NORTHWESTERN SUMMIT COUNTY IN UTAH
  NORTHEASTERN WEBER COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HENEFER...OR
  ABOUT 8 MILES SOUTHEAST OF MORGAN...AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF EMORY BY 530 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WIND GUSTS TO 60 MPH...HAIL...AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4099 11167 4093 11145 4127 11112 4142 11161

$$

AOT
2 follow-up statements
000 
WWUS55 KSLC 212346
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 PM MDT TUE JUN 21 2005

UTC029-033-043-057-220000-
/O.CON.KSLC.SV.W.0032.000000T0000Z-050622T0000Z/
RICH UT-SUMMIT UT-MORGAN UT-WEBER UT-
546 PM MDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR
NORTHEASTERN WEBER...NORTHEASTERN MORGAN...NORTHWESTERN SUMMIT AND
SOUTH CENTRAL RICH COUNTIES...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF EMORY...OR ABOUT 14 MILES NORTHEAST OF MORGAN...MOVING
NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN MORGAN COUNTY AT 600 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS OVER 60 MPH...DESTRUCTIVE HAIL...AND 
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4099 11167 4093 11145 4127 11112 4142 11161

$$

AOT
000 
WWUS55 KSLC 220002
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT TUE JUN 21 2005

UTC029-033-043-057-220010-
/O.EXP.KSLC.SV.W.0032.000000T0000Z-050622T0000Z/
RICH UT-SUMMIT UT-MORGAN UT-WEBER UT-
600 PM MDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBER...
NORTHEASTERN MORGAN...NORTHWESTERN SUMMIT AND SOUTH CENTRAL RICH
COUNTIES EXPIRES AT 600 PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKEN AND SEVERE WEATHER IS NO LONGER 
EXPECTED...THOUGH WINDS GUSTS TO 50 MPH ARE STILL POSSIBLE IN RICH 
COUNTY.

REPORT ANY SEVERE WEATHER OR DAMAGE TO LOCAL LAW ENFORCEMENT OR THE 
NATIONAL WEATHER SERVICE.

LAT...LON 4099 11167 4093 11145 4127 11112 4142 11161

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT TUE JUN 21 2005

.SYNOPSIS...AN UPPER LEVEL HIGH WILL REMAIN CENTERED TO THE EAST
OF THE INTERMOUNTAIN REGION THROUGH THE WEEK WITH A SOUTHERLY FLOW
OVER UTAH. MOISTURE WILL CONTINUE TO INCREASE FROM THE SOUTH THROUGH
WEDNESDAY.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS SHOW BROAD UPPER RIDGE CENTERED OVER CENTRAL
ROCKIES WITH UPPER LOW LOCATED OFF NORTHERN CA/OR COAST NEAR 130W.
SHORTWAVE TROUGH NOTED ROTATING AROUND THIS LOW LIFTING ACROSS
NORTHERN CA /NV INTO OR. MID LEVEL MOISTURE PLUME ADVECTING
NORTHWARD ACROSS WESTERN AZ/UT AROUND PERIPHERY OF UPPER RIDGE.
CANOPY OF MID AND HIGH LEVEL CLOUDS REMAIN IN PLACE ACROSS MUCH OF
WESTERN UT...WHICH HAS SO THUS FAR SUPPRESSED CONVECTIVE
DEVELOPMENT...WHILE CONVECTION HAS BEGUN TO FIRE OUT FROM UNDERNEATH
THIS CANOPY ACROSS EASTERN NV AS WELL AS OVER CENTRAL UT. EXPECT
CONVECTION TO CONTINUE TO DEVELOP ACROSS MUCH OF FORECAST AREA
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. AREAL
COVERAGE MAY REMAIN SOMEWHAT LIMITED ACROSS PORTIONS OF WEST CENTRAL
AND NORTHWEST UT WHICH HAVE REMAINED SOMEWHAT STABLE DUE TO
PERSISTENT CLOUD COVER. ALTHOUGH PW VALUES HAVE INCREASED TO AT OR
ABOVE .75 INCHES ACROSS MUCH OF AREA...CELL MOTION OF NEAR 35 KTS
COMBINED WITH VERY DEEP AND DRY SUB CLOUD LAYER WILL KEEP ANY
MEASURABLE PRECIPITATION BELOW ONE TENTH OF AN INCH. THIS DEEPLY
MIXED SUB CLOUD LAYER WILL ALSO ENHANCE THREAT FOR MICROBURST WINDS.

EXPECT MORE OR LESS OF A REPEAT WEDNESDAY AND THURSDAY WITH
PRIMARILY DIURNALLY DRIVEN AFTERNOON AND EVENING CONVECTION.
INCREASING MOISTURE SHOULD ALLOW FOR A BETTER CHANCE OF MEASURABLE
RAINFALL. EXPECT LITTLE CHANGE IN MAX TEMPS GIVEN LITTLE CHANGE IN
700MB TEMPS AND CLOUD COVER. BY SATURDAY MEAN UPPER TROUGH OFF THE
PACIFIC COAST IS FORECAST TO SHIFT INLAND. THIS SHOULD PUSH MUCH OF
THE MOISTURE IN PLACE ACROSS THE AREA NORTH AND EAST AS DRIER AIR
ADVECTS ACROSS UT. HAVE MAINTAINED MENTION OF ISOLATED THUNDERSTORMS
OVER HIGHER TERRAIN THROUGH THIS PERIOD. EXPECT A GRADUAL COOLING
TREND THROUGH THE WEEKEND AS 700 TEMPS COOL IN RESPONSE TO
APPROACHING TROUGH. THIS TROUGH IS FORECAST TO PUSH THROUGH REGION
TUESDAY...EFFECTIVELY SCOURING OUT ANY RESIDUAL MOISTURE.

&&

.FIRE WEATHER...WILL CONTINUE RED FLAG WARNING FOR ALL ZONES BELOW
6500 FEET THROUGH MIDNIGHT...AS DEEP SUB-CLOUD LAYER ALONG WITH CELL
MOTIONS NEAR 35 KTS WILL CONTINUE TO RESULT IN A THREAT FOR DRY
THUNDERSTORMS THROUGH THE EVENING HOURS. INCREASING MOISTURE ACROSS
THE AREA WEDNESDAY SHOULD BRING A BETTER CHANCE FOR THUNDERSTORMS TO
PRODUCE RAINFALL IN EXCESS OF .10 INCHES.

&&

.HYDRO...AVAILABLE MOISTURE FROM SNOWMELT APPEARS TO BE DECREASING
RAPIDLY WITHIN SEVIER BASIN GIVEN CURRENT HYDROGRAPH. RIVER IS
FORECAST TO REMAIN BELOW FLOOD STAGE.

&&

.AVIATION...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UTZ420-431>435-437>441-445>449 IN EFFECT UNTIL
     MIDNIGHT.
WY...NONE.

SEAMAN
Hazardous weather outlook, Jun 21, 5:00 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT TUE JUN 21 2005

UTZ005-012>021-221300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE... TODAY

A FLOOD WARNING REMAINS IN EFFECT FOR THE SEVIER RIVER. WARM
TEMPERATURES WILL CONTINUE SNOWMELT TODAY...RESULTING IN LOCAL
FLOODING ALONG THE SEVIER RIVER FROM THE HEADWATERS TO THE SEVIER
VALLEY AROUND RICHFIELD.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY FOR WESTERN
PORTIONS. THE STORMS WILL PRODUCE LITTLE RAINFALL AND STRONG
MICROBURST WINDS...ESPECIALLY AT THE LOWER ELEVATIONS. A RED FLAG
WARNING HAS BEEN ISSUED FOR WILDLAND FIRE-FIGHTERS FOR THE POTENTIAL
DRY LIGHTNING AND ASSOCIATED MICROBURST WINDS BELOW ABOUT 6500 FEET.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL BE HOT DURING THE WEEK. SNOW MELT FLOODING ON
THE SEVIER RIVER WILL CONTINUE AT LEAST THROUGH THURSDAY MORNING.

UTZ001>004-006>011-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

HOT TEMPERATURES WILL CONTINUE SNOWMELT TODAY. WATERWAYS FED BY HIGH
ELEVATION SNOW PACK FROM THE WASATCH AND UINTA MOUNTAINS WILL BE
RUNNING HIGH TO NEAR BANKFULL. USE EXTREME CAUTION NEAR THE STREAMS
AND RIVERS. ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED. THESE
STORMS COULD CONTAIN LOCAL GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES THROUGH THIS WEEK WILL CONTINUE THE HIGH ELEVATION
SNOWMELT. WATERWAYS FED BY HIGH ELEVATION SNOWPACK...ESPECIALLY THE
SOUTHERN WASATCH RANGE...WILL EXPERIENCE INCREASED FLOWS...WITH LOCAL
BANKFULL CONDITIONS.

In the hours before

Local storm report, Jun 21, 4:27 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     PLEASANT GROVE          40.37N 111.73W
06/21/2005  61 MPH           UTAH               UT   TRAINED SPOTTER

0357 PM     TSTM WND GST     PROVO                   40.25N 111.64W
06/21/2005  64 MPH           UTAH               UT   TRAINED SPOTTER

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:11 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah49 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.